MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-30
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/21/2021
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that during the procedure, the pipeline could not be pushed out of the marksman microcatheter due to resistance in the distal segment.There was no damage to the pushwire or catheter, and a continuous flush had been used.A replacement marksman was use, and the procedure was completed.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiographic results showed slowed blood flow in aneurysm.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the clinoid segment of the internal carotid artery (ica) with a max diameter of 14 mm and a 9mm neck diameter.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet therapy (dapt) was administered, and the platelet reactivity units (pru) level was 1.Additional information received indicated the pipeline was replaced to successfully complete the procedure.
 
Additional Manufacturer Narrative
The pipeline flex embolization device and marksman catheter were returned for analysis.The pipeline flex pusher distal hypotube was found stretched and broken with the shrink tubing pulled back.The broken distal portion of the pipeline flex pusher was still within the marksman catheter hub.No damages were found with the marksman catheter body or distal tip.The marksman catheter was dissected (cut) to remove the broken distal portion of the pipeline flex pusher.The pipeline flex pusher resheathing pad was found damaged.A reddish residue was present on the broken pipeline flex distal hypotube and resheathing pad.The pipeline flex braid proximal end was found open; however, a red residue was found on the braid proximal end.The distal braid end was found damaged and not open.During the removal from the marksman catheter, the pipeline flex pusher ptfe sleeves and tip coil were damaged.The pipeline flex broken hypotube was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) analysis.Per the analysis report, the fracture surface exhibits corrosion damage, and no original fracture features are visible.Based on the device analysis and reported information, the customer¿s ¿lockup/resistance at distal segment of catheter¿ report could not be confirmed.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted, resistance can occur during tracking, deployment, and re-sheathing the device in distal and tortuous anatomies.No damages were found with the returned marksman catheter that would have contributed to the resistance.In this event, it is possible the patient¿s ¿moderate¿ vessel tortuosity contributed to the event; however, the root cause could not be determined.Regarding the pipeline flex¿s pusher separation issue, the investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the formal investigation conducted, pusher separation can occur due to certain use conditions such as excessive force and patient vessel tortuosity.From the damages seen with the pipeline flex pusher (stretching), it appears excessive force was used.In addition, it is possible that the patient¿s ¿moderate¿ vessel tortuosity contributed to the pusher separation issue.However, the root cause could not be determined.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12456399
Report Number2029214-2021-01156
Device Sequence Number19817337
Product Code OUT
UDI-Device Identifier00847536016804
UDI-Public00847536016804
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/11/2023
Device Model NumberPED-475-30
Device Catalogue NumberPED-475-30
Device Lot NumberB067929
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2021
Supplement Date Received by Manufacturer09/22/2021
Initial Report FDA Received Date09/10/2021
Supplement Report FDA Received Date10/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR
Patient Weight70